4 Common Medications That Can Cause Erectile Dysfunction, According to a Doctor
IS ONE OF THESE TO BLAME FOR YOUR BEDROOM WOES?
Modern medicine can work miracles—and prescription medications help many of us manage many common ailments that would otherwise significantly disrupt our daily lives. Approximately two-thirds of U.S. adults take at least one prescription drug daily; but while these meds help address various chronic health conditions—including heart disease, diabetes, high blood pressure, and arthritis—many of them come with side effects.
One of these is erectile dysfunction (ED), the most common sexual disorder among adult males worldwide, affecting roughly 30 million men in America. Read on to find out which common meds can cause underperformance in the bedroom—and how you can fix it.
READ THIS NEXT: Erectile Dysfunction Could Be the Nudge You Need to Get Your Blood Pressure Checked—Here's Why.
High blood pressure medications
Warren Price Photography/Shutterstock
While it's often necessary to address high blood pressure with medication, certain drugs can cause problems achieving and maintaining an erection. In fact, the Harvard Medical School reports that roughly 25 percent of ED cases in the U.S. result from high blood pressure medications.
One such drug is hydrochlorothiazide, a diuretic (water pill) commonly used to treat high blood pressure that has a laundry list of potential side effects, including ED.
Manish Singhal, MD, internal medicine specialist and medical consultant at SuperPill, tells Best Life, "Hydrochlorothiazide has a diuretic effect which decreases blood circulation to the penis. It also causes zinc depletion in the body. Both of these factors can cause ED. If a patient has ED due to hydrochlorothiazide, it's better to talk to their physician and change this antihypertensive medication to another category of antihypertensive medication such as an ACE inhibitor."
READ THIS NEXT: If You Take This Common Medication, It Could Be Ruining Your Sex Life, Doctors Say.
Simone Hogan / Shutterstock
If you or a loved one suffers from depression, antidepressants can be a godsend. However, antidepressants often have sexual side effects, such as low libido, difficulty reaching orgasm, pain during intercourse, and ED.
One class of antidepressants that's likely to cause problems in the bedroom is selective serotonin reuptake inhibitors (SSRIs). Among these is fluoxetine, a drug that's sold under the brand names Prozac and Sarafem and is used to treat depression, anxiety, and obsessive-compulsive disorder (OCD).
"Sexual dysfunction caused by fluoxetine is mainly due to effects on the serotonin system," explains Singhal. "If a patient has ED after starting fluoxetine, they need to communicate with their physician, and the antidepressant can be changed to bupropion or another antidepressant that doesn't cause ED."
Anyone who's experienced acid reflux, heartburn, or indigestion knows that gastrointestinal (GI) distress is no picnic. That's why so many of us take antacids to relieve uncomfortable GI symptoms: Twenty-five percent of U.S. adults report taking antacids daily for heartburn.
However, while taking antacids (like cimetidine, sold under the brand name Tagamet) may help resolve your abdominal issues, these meds can have unintended consequences that impact your performance in the bedroom. "The prolonged use of cimetidine has been associated with ED and low sperm count," says Singhal. "This medication blocks the production of DHT, which is a potent form of testosterone. If a patient has ED after prolonged use of cimetidine, they can communicate with their physician and the medication can be changed to a different form of antacid, like a proton pump inhibitor."
For more health news sent directly to your inbox, sign up for our daily newsletter.
Many people are willing to take drastic measures to find relief from chronic pain, and medications that ease pain can be literal lifesavers. However, several common painkillers can affect your ability to maintain an erection, including codeine, fentanyl, morphine, oxycodone, and naproxen.
Naproxen is a nonsteroidal anti-inflammatory drug (NSAID) used to alleviate several conditions, such as pain, tenderness, swelling, menstrual cramps, headaches, and stiffness caused by osteoarthritis. "If a patient is taking naproxen more than the recommended dose for longer than three months, they're at high risk of ED," Singhal cautions. "If you have chronic pain and ED, it's better to change your pain medication from NSAIDs to some other pain control medication."
Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. Always consult your healthcare provider directly when it comes to the medication you're taking or any other health questions you have.